Missouri, 2020

Hail in Missouri, April 8, 2020

April 8, 2020 · NWS SGF · 5 events in 3 counties and zones

Strong to severe storms developed over the eastern Missouri Ozarks as an eastward-moving dryline interacted with a very unstable airmass. Hail up to the size of golf balls occurred over Howell and Oregon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms developed over the eastern Missouri Ozarks as an eastward-moving dryline interacted with a very unstable airmass. Hail up to the size of golf balls occurred over Howell and Oregon counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 8, 2:02 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 8, 2:02 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
302 PM CDT Wed Apr 8 2020

.SHORT TERM...(This evening through Thursday)
Issued at 233 PM CDT Wed Apr 8 2020

Record to near record warm weather was occuring across SW Missouri
and far se Kansas today. Both West Plains and Vichy/Rolla had
broken their record highs for the day and Joplin tied theirs.
This warmth and a fairly moist airmass over the region was
combining to produce ample instability across the area.

A cold front will move through the area this evening. This front
will move through quickly and will take advantage of the
instability across the region. The best areas for strong to severe
storm development as the front move through the area remain
generally along and east of Highway 65. CAMS models have been
persistent in developing storms in the eastern Ozarks begnning
between 4 and 5 PM. Storms are expected to be elevated with LCL
heights rather high.

The shear over the area is very unidirectional, which should
limit tornado development. However, the amount of instability
available, especially in the hail growth zone will allow for large
hail development up to 2 inches. Isolated larger hail may be
possible with the strongest updrafts. Damaging winds gusts may
occur with the strongest storms.

Winds along and behind the front will increase and become gusty
with 20 to 30 mph gusts expected. Winds will shift quickly to the
north as the front passes. A colder airmass will move into the
region behind the front allowing temperatures to fall overnight
with and only allowing the highs on Thursday to climb into the
Middle 50s to near 60 degrees.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 233 PM CDT Wed Apr 8 2020

Cold surface high pressure will spread over the area Thursday and
Thursday night. This will also allow skies to clear Thursday night
into Friday morning. The combination of cold temperatures, clear
skies and ground moisture will likely lead to wide spread frost as
temperatures fall into the lower 30s. Would expect that we will
need a Frost Advisory for Friday morning, but have held of on any
headlines for now.

An area of low pressure will move through the region over the
weekend which will bring wet weather to the area fro Saturday and
Sunday. Temperatures will warm slightly with from a quarter to a
Half inch of rain expected through the weekend.

Another batch of cold air will then move into the Ozarks for the
start of next week. It is likely that morning lows Monday and
Tuesday will fall into the lower 30s or upper 20s both morning.
This cool weather will remain for much of next week with
northwesterly upper level flow expected to remain through all of
next week. This will result in highs around 50 each day next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1213 PM CDT Wed Apr 8 2020

Will be monitoring for convective development this afternoon and
evening ahead of an approaching cold front. Most of the activity
will remain to the east of the TAF sites, with KSGF and KBBG
having a low end possibility of being impacted by storms. However,
confidence is low enough for the immediate terminals so will not
include in the 18Z TAFs, but will monitor for possible inclusion
as storms develop. Otherwise the cold front will push through the
terminals late this afternoon and early evening, with a period of
gusty winds likely between 00Z-06Z tonight, with some gusts as
high as 20 to 25 knots. Otherwise, flight conditions will be VFR
with the exception of within any storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Raberding
Hazardous weather outlook, Apr 8, 4:19 PM CST, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
519 PM CDT Wed Apr 8 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
519 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.

DISCUSSION...

Scattered thunderstorms will be possible this evening, east of
Highway 65. The most intense storms may produce large hail up to
two inches in diameter and damaging winds. The tornado threat is
low however one can not be ruled out, mainly along and east of the
Highway 63 corridor. Frequent cloud to ground lightning will also
be possible with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Cold temperatures behind the front will make a frost or light
freeze possible late Thursday night into Friday morning. Another
push of cold air next week will increase frost and freeze
potential Monday night into Tuesday.

Gusty northwest winds and a dry air mass will produce an elevated
fire danger for much of the area Thursday.

Thunderstorms will be possible Friday night and over the weekend
as a storm system approaches then tracks through the area.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will be needed for locations east of Highway
65 this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Apr 8, 4:07 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
507 PM CDT Wed Apr 8 2020

MOZ097-082230-
Howell MO-
507 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOWELL COUNTY UNTIL
530 PM CDT...

At 507 PM CDT, trained weather spotters reported a strong
thunderstorm over Ott, or 14 miles northwest of Salem in Fulton
County, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lanton...                         Moody...

A Tornado Watch remains in effect until midnight CDT for south
central Missouri.

LAT...LON 3661 9183 3650 9176 3650 9209
TIME...MOT...LOC 2207Z 256DEG 31KT 3649 9204

Titus

The radar

The St Louis radar (KLSX), 109 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Maries

When
April 8, 4:20 PM CST
Where
Maries County, 1.76 mi NW of Safe
Measured
0.88 in hail
Reported by
Public
Coordinates
38.100, -91.670

Nickle sized hail was reported.

Hail, Howell

When
April 8, 4:32 PM CST
Where
Howell County, 4.87 mi E of Moody
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.523, -91.893

Golf Ball size hail was reported in a rural part of the county. No damage was reported.

Hail, Oregon

When
April 8, 4:41 PM CST to 4:44 PM CST
Where
Oregon County, 0.89 mi SE of Koshkonong to 1.37 mi ESE of Koshkonong
Measured
1.75 in hail
Reported by
Public
Coordinates
36.590, -91.640

Golf ball sized hail was reported in a rural part of the county. No damage was reported.

Hail, Oregon

When
April 8, 4:49 PM CST to 4:51 PM CST
Where
Oregon County, 3.1 mi E of Koshkonong to 3.6 mi E of Koshkonong
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.599, -91.594

Golf ball sized hail was reported. No damage was reported by the Emergency Manager.

Hail, Oregon

When
April 8, 5:12 PM CST
Where
Oregon County, 1.31 mi ESE of Alton to 1.6 mi ESE of Alton
Measured
1.25 in hail
Reported by
Public
Coordinates
36.690, -91.380

Half dollar sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881797, 881800, 881801, 881802, 881803.